Previous |  Up |  Next


Ramsey theory; embedding of metric spaces; distortion; Lipschitz mapping; differentiability of Lipschitz mappings
Let $(X,\rho)$, $(Y,\sigma)$ be metric spaces and $f:X\to Y$ an injective mapping. We put $\|f\|_{Lip} = \sup \{\sigma (f(x),f(y))/\rho(x,y)$; $x,y\in X$, $x\neq y\}$, and $\operatorname{dist}(f)= \|f\|_{Lip}.\|f^{-1}\|_{Lip}$ (the {\sl distortion\/} of the mapping $f$). Some Ramsey-type questions for mappings of finite metric spaces with bounded distortion are studied; e.g., the following theorem is proved: Let $X$ be a finite metric space, and let $\varepsilon>0$, $K$ be given numbers. Then there exists a finite metric space $Y$, such that for every mapping $f:Y\to Z$ ($Z$ arbitrary metric space) with $\operatorname{dist}(f)<K$ one can find a mapping $g:X\to Y$, such that both the mappings $g$ and $f|_{g(X)}$ have distortion at most $(1+\varepsilon)$. If $X$ is isometrically embeddable into a $\ell_p$ space (for some $p\in [1,\infty]$), then also $Y$ can be chosen with this property.
[AM83] Alon N., Milman J.: Embeddings of $l^k_{\infty}$ in finite dimensional Banach spaces. Israel J. Math. 45 (1983), 265-280. MR 0720303
[Ar76] Aronszajn N.: Differentiability of Lipschitz mappings between Fréchet spaces. Studia Math. 57 (1976), 147-190. MR 0425608
[BDK66] Bretagnolle J., Dacunha-Castelle D., Krivine J.L.: Lois stables et espaces $L^p$. Ann. Inst. H. Poincaré, Sect. B 2(1966) pp. 231-259. MR 0203757
[Ben85] Benyamini Y.: The uniform classification of Banach spaces. Longhorn Notes, The Univ. of Texas at Austin, Functional analysis seminar 1984-85, pp. 15-38. MR 0832247 | Zbl 1095.46005
[BFM86] Bourgain J., Figiel T., Milman V.: On Hilbertian subspaces of finite metric spaces. Israel J. Math. 55 (1986), 147-152. MR 0868175
[BMW86] Bourgain J., Milman V., Wolfson H.: On type of metric spaces. Trans. Am. Math. Soc. 294 (1986), 295-317. MR 0819949 | Zbl 0617.46024
[DU77] Diestel J., Uhl J.J., Jr.: Vector measures. Math. Surveys 15, AMS, Providence, 1977. MR 0453964 | Zbl 0521.46035
[Enf69a] Enflo P.: On a problem of Smirnov. Ark. Mat. 8 (1969), 107-109. MR 0415576
[Enf69b] Enflo P.: On the nonexistence of uniform homeomorphisms between $L_p$-spaces. Ark. Mat. 8 (1969), 103-105. MR 0271719
[Enf70] Enflo P.: Uniform structures and square roots in topological groups II. Israel J. Math. 8 (1970), 253-272. MR 0263969 | Zbl 0214.28501
[Fi88] Fichet B.: $L_p$ spaces in data analysis. in: Classification and related methods of data analysis, H.H. Bock ed., North Holland, 1988, pp. 439-444.
[GRS80] Graham R.L., Rothschild B.L., Spencer J.H.: Ramsey theory. J.Wiley & sons, 1980. MR 0591457 | Zbl 0705.05061
[JS82] Johnson W., Schechtman G.: Embedding $l_p^m$ into $l_1^n$. Acta Math. 149 (1982), 71-85. MR 0674167
[Kir88] Kirchheim B.: Geometry of measures (in Czech). thesis, Charles University, Prague, 1988. MR 1029559
[Lin66] Lindenstrauss J.: On nonlinear projections in Banach spaces. Michigan Math. J. 11 (1966), 268-287. MR 0167821
[LT73] Lindenstrauss J., Tzafriri L.: Classical Banach spaces. Lecture Notes in Mathematics 338, Springer-Verlag, 1973. MR 0415253 | Zbl 0852.46015
[Ma89] Matoušek J.: Lipschitz distance of metric spaces (in Czech). CSc. degree thesis, Charles University, 1989.
[MiS86] Milman V.D., Schechtman G.: Asymptotic theory of finite dimensional normed spaces. Lecture Notes in Mathematics 1200, Springer-Verlag, 1986. MR 0856576 | Zbl 0606.46013
[Neš91] Nešetřil J.: Ramsey Theory. Chapter for Handbook of Combinatorics, North-Holland, to appear. MR 1373681
[NR79] Nešetřil J., Rödl V.: Partition theory and its applications. in: Surveys in Combinatorics, (B. Bollobás ed.), Cambridge Univ. Press, Cambridge-London, 1979 pages 96-156. MR 0561308
[Pre88] Preiss D.: Differentiability of Lipschitz functions on Banach spaces. Journal of Functional Analysis 91 (1990), 312-345. MR 1058975 | Zbl 0711.46036
[Sche81] Schechtman G.: Random embeddings of Euclidean spaces in sequence spaces. Israel J. Math. 40 (1981), 187-192. MR 0634905 | Zbl 0474.46004
Partner of
EuDML logo